Is your college student an asterisk? By Grace

The asterisk, *, means a footnote. In sports, it also means a fake, and refers to one who uses steroids.

These days, we hear about it all the time, of famous athletes being caught or admitting that they used performance-enhancement drugs. Unfortunately, this drug abuse also happens in college campuses, where the pressure to excel in a sports or varsity can push a young person to take steroids.

The AD Council has a new campaign called “Don’t Be An Asterisk” to make steroid use socially unacceptable, and get parents, teens and educators become more aware of this kind of drug abuse.

How can you tell if your teen, or someone close to you, is using performance-enhancing drugs? What can parents do to prevent or deal with the issue of steroids? The symptoms of steroid abuse are:

 

  • Rapid weight gain and muscle development
  • Acne flare up
  • Fluid retention
  • Jaundice (yellow tinge to eyes and skin)
  • Mood swings and depressed moods
  • Aggressive behavior
  • Premature balding

What can parents do?

  • Teach your child to resist social pressures to try drugs like steroids.
  • Be informed about steroids and it abuse.
  • Work through self-esteem issues with your child.

Got questions? Visit this fact sheet on steroid use.  To find out more about the campaign, visit Don’t Be Afraid of the Bee

Learn more http://www.kidshealthnotes.com/2008/09/04/is-your-college-student-an-asterisk/ 

Advertisements